Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 55, NWS El Paso, TX

September 15, 2011Grant County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Sep 15, 2011, 2:04 PM MDT for Grant County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2011, 2:04 PM MDT (20:04 UTC)
Expired
Sep 15, 2011, 2:45 PM MDT
In force
41 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Grant County, NM

The radar

The El Paso radar (KEPZ), 210 km from the middle of the area, began a volume at 20:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.1 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 343 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
343 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

359 
WUUS54 KEPZ 152004
SVREPZ
NMC017-152045-
/O.NEW.KEPZ.SV.W.0055.110915T2004Z-110915T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
204 PM MDT THU SEP 15 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL GRANT COUNTY IN SOUTHWEST NEW MEXICO...

* UNTIL 245 PM MDT

* AT 158 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES EAST OF BUCKHORN...MOVING EAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LAKE ROBERTS...
  GILA HOT SPRINGS...
  PINOS ALTOS...
  GILA...
  MCMILLAN CAMPGROUND...
  CHERRY CREEK CAMPGROUND...
  COPPERAS VISTA...
  GILA RIPARIAN PRESERVE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

&&

LAT...LON 3315 10870 3321 10829 3321 10815 3280 10814
      3295 10858
TIME...MOT...LOC 2004Z 252DEG 12KT 3307 10849

$$

NOVLAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 4:21 AM MDT, 9 hours 43 minutes earlier.

Area forecast discussion, Sep 15, 4:21 AM MDT, 9 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
421 AM MDT THU SEP 15 2011

.SYNOPSIS...
MOIST SOUTHWEST FLOW WITH STRONG WINDS ALOFT...WITH AN UNSTABLE
AIRMASS AND COOL FRONT MOVING FROM THE EAST WILL ALL COMBINE TO
CREATE SCATTERED THUNDERSTORMS TODAY AND TONIGHT. THE FRONT WILL
REACH THE RIO GRANDE VALLEY BY THIS EVENING AND FROM THIS FRONT BACK
EAST TO THE SACRAMENTO MOUNTAINS...SOME STORMS MAY BECOME SEVERE
WITH LARGE HAIL AND STRONG DAMAGING WINDS. ON FRIDAY THE WEST WILL
BEGIN DRYING OUT AS WEST FLOW ALOFT DEVELOPS. WE WILL STILL SEE
ISOLATED THUNDERSTORMS FROM ABOUT THE RIO GRANDE VALLEY EAST...AND
ONCE AGAIN OF FEW OF THESE STORMS HAVE THE POTENTIAL TO BECOME
SEVERE. TEMPERATURES WILL REMAIN BELOW NORMAL BOTH DAYS. BY SATURDAY
AND SUNDAY THE DRIER WEST FLOW WILL PUSH MOST OF THE MOISTURE EAST
OF THE AREA...ALLOWING LOTS OF SUN BACK IN AND TEMPERATURES BACK TO
NORMAL.

&&

.DISCUSSION...
STILL LOOKS LIKE AN ACTIVE AND POTENTIALLY SEVERE WEATHER DAY. ALL
THE INGREDIENTS FROM YESTERDAY APPEAR TO BE INTACT SO LITTLE OR NO
CHANGE IN GRIDS/FORECAST FOR TODAY. STRONG SOUTHWEST FLOW ALOFT WITH
WITH A 70+ KT JET OVERHEAD WILL COMBINE WITH AN UNSTABLE BUOYANT
AIRMASS BELOW IT. NAM12 SHOWING MUCAPES OF 800-1500 J/KG LATE THIS
AFTERNOON AND GFS CLOSE TO THOSE VALUES. BACK DOOR COOL FRONT WILL
SHOULD BE NICELY TIMED COMING IN FROM THE EAST. WIND SHIFT LINE
AHEAD OF THE FRONT SHOULD BE MOVING THROUGH THE EAST HALF OF THE CWA
SHORTLY. THE FRONTAL POSITION LOOKS TO BE INTO THE SACS AND HUDSPETH
COUNTIES THIS AFTERNOON AND THEN INTO THE RIO GRANDE VALLEY EARLY
THIS EVENING. AND FINALLY BOTH GFS/NAM SHOWING STRONG JET OVERHEAD
FOR GOOD STORM VENTILATION. ALSO BY THIS EVENING FAR WEST TEXAS
UNDER THE RIGHT REAR QUADRANT OF THE JET FOR ADDITIONAL LIFT. EXPECT
THE FRONTAL POSITION AND POINTS EAST TO ROUGHLY OUTLINE THE SEVERE
THREAT...THOUGH WOULD NOT RULE OUT SOME POTENTIAL TO THE WEST. MAIN
HAZARD WILL BE HAIL AS SUPER CELL DEVELOPMENT WORKING WITH WET BULB
ZEROES OF AROUND 13000 FT MSL COULD PRODUCE SOME LARGE HAIL. WIND
POTENTIAL ALSO A THREAT WITH 55-65 MPH GUSTS POSSIBLE. THOUGH PW'S
REMAIN AROUND 1.1 INCH OR LESS AND STORM MOVEMENT SPEED SHOULD BE
DECENT...THE HEAVY RAINFALL FROM SOME STORMS COULD CAUSE SOME
FLOODING PROBLEMS.

FRIDAY INTO THE WEEKEND...A DRYING TREND WILL BEGIN AS THE UPPER LOW
OVER NORTHERN ARIZONA FINALLY LIFTS OFF NORTH AND EAST OF NEW MEXICO
AND BRINGS A DRIER WEST FLOW IN. THUNDERSTORM COVERAGE SHOULD
DIMINISH TO MOSTLY ISOLATED ON FRIDAY...THOUGH EAST OF THE RIO
GRANDE VALLEY MORE STORMS ARE POSSIBLE AND SOME SEVERE POTENTIAL
STILL EXISTS THERE. BY SATURDAY AND SUNDAY MOST OF THE MOISTURE
SHOULD BE FLUSHED OUT TO THE EAST...WITH A RETURN OF MOSTLY CLEAR
SKIES AND TEMPERATURES WARMING BACK TO NORMAL.

MONDAY THROUGH WEDNESDAY...UPPER HIGH OVER NORTHERN MEXICO AND EAST
PACIFIC HIGH REFORM OVER THE BAJA AND INTER MOUNTAIN WEST...GIVING
US A DRY NORTHWEST FLOW. BUT GFS CONTINUES TO BLIP SOME MOUNTAIN QPF
OUT EACH DAY AS SOME MOISTURE SEEPS BACK IN FROM THE EAST AND
DISTURBANCES MOVE DOWN IN THE UPPER FLOW. WILL PUT LOW MOUNTAIN POPS
IN FOR EACH OF THESE DAYS.

&&

.AVIATION...VALID 15/12Z-16/12Z.
TIL 16Z E OF A LINE FROM LORDSBURG TO SILVER CITY...SCT/BKN120
LAYERS 250 WITH ISOLD -TSRA/-SHRA BKN080CB TOPS 320....VFR TO THE
WEST. THESE CONDITIONS BRIEFLY ENDING AFT 16Z.  DVLPG AFT 18Z FROM
THE RIO GRANDE VALLEY EAST...SCATTERED -TSRA BKN090CB TOPS 500.
ISOLD 1SM OR LESS +TSRA WITH CIGS AOB 020. SOME OF THESE STORMS
COULD BE ACCOMPANIED BY HAIL OF 1 INCH OR GREATER...AND WIND GUSTS
OF 55-65 KTS. THESE CONDITIONS WILL SLOWLY SPREAD WEST...THOUGH MORE
ISOLATED AND NOT QUITE AS STRONG.

&&

.FIRE DISCUSSION...
MOIST SUBTROPICAL SOUTHWEST FLOW WILL CONTINUE AHEAD OF A TROUGH OF
LOW PRESSURE OVER THE WESTERN UNITED STATES. STRONG FLOW ALOFT WITH
DISTURBANCES WILL COMBINE WITH A PRETTY UNSTABLE AIRMASS AND A COOL
FRONT PUSHING IN FROM THE EAST...TO PRODUCE SCATTERED THUNDERSTORMS.
SOME OF THE THUNDERSTORMS FROM THE RIO GRANDE VALLEY EAST COULD
PRODUCE LARGE HAIL AND VERY STRONG GUSTY WINDS...ALONG WITH HEAVY
RAINFALL. FRIDAY WILL SEE LESS ACTIVITY WITH MOSTLY ISOLATED
THUNDERSTORMS BUT THE THREAT OF SEVERE THUNDERSTORMS MAY PERSIST
FROM EL PASO EAST. TEMPERATURES WILL REMAIN BELOW NORMAL TODAY AND
FRIDAY WITH MIN RH'S AROUND 25-32% LOWLANDS AND 50-60% MOUNTAINS.
ON SATURDAY AND SUNDAY THE FLOW ALOFT BECOMES MORE WEST AND DRIER.
SKIES SHOULD REMAIN MOSTLY CLEAR WITH TEMPERATURES WARMING TO
NORMAL. MIN RH'S FOR BOTH DAYS WILL DECREASE TO 20-25% LOWLANDS AND
35-45% MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 85  63  87  66  89 /  30  40  20  10   0
SIERRA BLANCA TX        79  57  85  62  86 /  40  40  20  20  10
LAS CRUCES              84  60  85  63  88 /  30  40  20  10   0
ALAMOGORDO              80  56  84  60  84 /  40  40  20  20  10
CLOUDCROFT              60  42  62  43  65 /  40  50  20  20  20
TRUTH OR CONSEQUENCES   81  58  82  59  86 /  30  30  10  10   0
SILVER CITY             76  52  76  54  78 /  30  30  10  10   0
DEMING                  85  60  84  61  86 /  30  30  10  10   0
LORDSBURG               86  61  85  62  86 /  30  20  10  10   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

17 HEFNER
Hazardous weather outlook, Sep 15, 11:32 AM MDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1132 AM MDT THU SEP 15 2011

NMZ022>025-030>032-TXZ055-056-161745-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1132 AM MDT THU SEP 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING COLD FRONT WILL COMBINE WITH AN UPPER LEVEL STORM
SYSTEM TO BRING THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE MAIN THREAT WILL BE LARGE HAIL AND
STRONG WINDS. ALSO BRIEF HEAVY RAIN AND FREQUENT LIGHTNING WILL BE
POSSIBLE WITH THE SYSTEM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL AGAIN BE POSSIBLE EAST OF THE RIO GRANDE ON
FRIDAY. THE WEEKEND INTO THE FIRST PART OF NEXT WEEK WILL BE DRY.

.SPOTTER INFORMATION STATEMENT...

IF YOU SEE SEVERE WEATHER PLEASE REPORT IT TO THE NWS OFFICE VIA
OUR 800 NUMBER OR TO LOCAL LAW ENFORCEMENT.

In the hours before

Special weather statement, Sep 15, 12:55 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1255 PM MDT THU SEP 15 2011

NMZ022-023-151945-
SIERRA COUNTY LAKES REGION NM-SOUTHWEST MOUNTAINS/LOWER GILA REGION
NM-
1255 PM MDT THU SEP 15 2011

...STRONG THUNDERSTORMS THREATENING CENTRAL SIERRA COUNTY THROUGH 145
PM MDT...

AT 1246 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 11 MILES WEST OF TRUTH OR
CONSEQUENCES...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  TRUTH OR CONSEQUENCES...
  INTERSTATE 25...
  CUTTER...
  CHISE...
  LAS PALOMAS...
  ENGLE...
  PLACITAS...
  WILLIAMSBURG...
  ELEPHANT BUTTE...
  CUCHILLO...
  ALAMOSA CANYON...
  ROCK HOUSE...
  NORTH MONTICELLO POINT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

NOVLAN
Special weather statement, Sep 15, 1:49 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
149 PM MDT THU SEP 15 2011

NMZ022-023-152030-
SIERRA COUNTY LAKES REGION NM-SOUTHWEST MOUNTAINS/LOWER GILA REGION
NM-
149 PM MDT THU SEP 15 2011

...STRONG THUNDERSTORMS THREATENING CENTRAL SIERRA AND NORTHERN GRANT
COUNTIES THROUGH 230 PM MDT...

AT 141 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 15 MILES SOUTH OF WINSTON...MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
  TRUTH OR CONSEQUENCES...
  HILLSBORO...
  CABALLO...
  SILVER CITY...
  SAN LORENZO...
  LAKE ROBERTS...
  GILA HOT SPRINGS...
  BUCKHORN...
  CUTTER...
  CHISE...
  IRON CREEK CAMPGROUND...
  ROCKY CANYON CAMPGROUND...
  BLACK CANYON CAMPGROUNDS...
  SAPILLO CAMPGROUND...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.

NOVLAN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 6:23 PM MDTSevere Thunderstorm WarningEPZDoña Ana52 min
Sep 15, 1:11 PM MDTSevere Thunderstorm WarningEPZGrant34 min
Sep 15, 2:41 PM MDTSevere Thunderstorm WarningEPZGrant49 min
Sep 15, 3:16 PM MDTSevere Thunderstorm WarningEPZGrant, Hidalgo44 min
Sep 15, 3:29 PM MDTSevere Thunderstorm WarningEPZGrant, Hidalgo46 min
Sep 15, 3:46 PM MDTSevere Thunderstorm WarningEPZGrant, Hidalgo, Luna44 min
Sep 15, 3:56 PM MDTSevere Thunderstorm WarningEPZGrant, Hidalgo49 min
Sep 15, 4:08 PM MDTSevere Thunderstorm WarningEPZGrant52 min
Sep 15, 4:26 PM MDTAreal Flood AdvisoryEPZGrant2 hr
Sep 15, 4:26 PM MDTSevere Thunderstorm WarningEPZLuna64 min
Sep 15, 4:33 PM MDTSevere Thunderstorm WarningEPZSierra57 min
Sep 15, 5:00 PM MDTTornado WarningEPZLuna60 min
Sep 15, 5:05 PM MDTAreal Flood AdvisoryEPZSierra115 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.